Methotrexate in juvenile idiopathic arthritis. Adverse effects and associated factors
Estefanía Barral Mena 1 , Luis Miguel García Cárdaba 2 , Anna Canet Tarrés 3 , Eugenia Enríquez Merayo 4 , Alejandro Cruz Utrilla 5 , Jaime de Inocencio Arocena 6
Introduction: Methotrexate (MTX) is the drug of choice for juvenile idiopathic arthritis. Its clinical efficacy is limited due to the development of adverse effects (AEs).
Patients and methods: A retrospective observational study was conducted on the AEs associated with MTX therapy in children diagnosed with juvenile idiopathic arthritis followed-up in a tertiary hospital between 2008 and 2016.
Results: The study included a total of 107 patients, of whom 71 (66.3%) were girls (66.3%). The median age at diagnosis was 6.4 years (IQR 3.1-12.4), with a median follow-up of 45.7 months (IQR 28.8-92.4). There were 48 patients (44.9%) with oligoarthritis, and 26 children (24.3%) with rheumatoid-factor negative polyarthritis. Of these, 52/107 (48.6%) developed AEs, with the most frequent being gastrointestinal symptoms (35.6%) and behavioural problems (35.6%). An age older than 6 years at the beginning of therapy increased the risk of developing AEs, both in the univariate (OR=3.5; 95% CI: 1.5-7.3) and multivariate (12% increase per year) analyses. The doses used, administration route, or International League of Associations for Rheumatology (ILAR) classification, were not associated with the development of AEs. Twenty children required a dosage or route of administration modification, which resolved the AE in 11 (55%) cases. MTX was interrupted due to the development of AEs in 37/107 patients (34.6%), mainly due to increased plasma transaminases (n=14, 37.8%), gastrointestinal symptoms (n=9, 24.3%) and behavioural problems (n=6, 16.3%).
Conclusions: MTX is the therapy of choice for patients with juvenile idiopathic arthritis, but 50% of the children develop some form of AE. Although the AEs are not severe, they lead to interruption of therapy in 35% of the children.
CITATION An Pediatr (Engl Ed). 2020 Mar;92(3):124-131. doi: 10.1016/j.anpedi.2019.05.010. Epub 2019 Nov 4